Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 1:48 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 1:48 PM CDT (18:48 UTC)
- Expired
- May 31, 2017, 1:59 PM CDT
- In force
- 11 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:50 PM CDT | HAIL 1 | 4 Ene New Strawn, KS | SHARP 3E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WUUS53 KTOP 311848 SVRTOP KSC003-031-311930- /O.NEW.KTOP.SV.W.0076.170531T1848Z-170531T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 148 PM CDT WED MAY 31 2017 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Western Anderson County in east central Kansas... Northeastern Coffey County in east central Kansas... * Until 230 PM CDT * At 148 PM CDT, a severe thunderstorm was located 7 miles east of New Strawn, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Garnett, Westphalia, Lone Elm and Harris. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3819 9572 3837 9567 3833 9517 3806 9524 TIME...MOT...LOC 1848Z 282DEG 18KT 3827 9561 HAIL...1.00IN WIND...<50MPH $$ Johnson
1 follow-up statement
940
WWUS53 KTOP 311859
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
159 PM CDT WED MAY 31 2017
KSC003-031-311909-
/O.CAN.KTOP.SV.W.0076.000000T0000Z-170531T1930Z/
Anderson-Coffey-
159 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ANDERSON AND
NORTHEASTERN COFFEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Topeka.
LAT...LON 3819 9572 3837 9567 3833 9517 3806 9524
TIME...MOT...LOC 1858Z 282DEG 18KT 3826 9554
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:47 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 31, 12:47 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Topeka KS 1247 PM CDT Wed May 31 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Wed May 31 2017 The main focus for today will be the potential for strong to severe storms this afternoon and evening. Early this morning, a surface front was located across northeast Kansas generally oriented from east to west. A few scattered storms driven by the mean flow moved southeast across the area. Additional storm development in Nebraska is expected to stream southeast into north central Kansas and continue to move east through the morning staying generally north of I-70. Main focus for any severe storms this afternoon will be the aforementioned surface front which is expected to be located across central Kansas just south of I-70. Models tend to break the cap in the early to mid afternoon with dewpoints in the low 60s and sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots will also be in place promoting rotating updrafts and possibly supercells, especially with any discrete storms that form initially. Large hail will be possible with any rotating storms. An isolated tornado can also not be ruled out near the surface boundary during the afternoon. Storms may congeal as time goes on, and with steep low level lapse rates and higher LCLs, damaging winds will be possible during the afternoon and into the evening. Another round of storms is expected to develop late tonight as the low level jet ramps up in conjunction with another subtle impulse in the mean mid- level flow. Shear will still be near 30 knots overnight and storms may form into a complex and be capable of strong winds and hail. The bulk of this precipitation is expected to stay in very far northeast Kansas. As for temperatures, highs today will range from the upper 70s to low 80s, with lows tonight warmer than previous nights in the low 60s. .LONG TERM...(Thursday through Tuesday) Issued at 332 AM CDT Wed May 31 2017 By Thursday heights rise with weak upper ridging forecast to build across the area. Any low level boundaries should also mix north out of the area so precip chcs should trend downward Thursday and Thu night. By Friday the region will become influenced by a weak subtropical upper wave that is forecast to drift across the area. Expect only sct at best diurnal convection given lack of any boundaries in the area so will keep precip chcs modest until later Friday night into Saturday when another cold front will slide into the area. The timing of this front is uncertain especially later Saturday when the ECMWF shows mainly dry conds while the GFS has widespread precip so stay tuned as the forecast for Sat may change. Dry weather should then occur Sunday into early next week as a large upper low deepens across the Great Lakes and forces cool high pressure southward through the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed May 31 2017 Will continue with a few hours of VCTS with continuing convection firing to the northwest of the terminals and will watch trends for prevailing TS. Too much uncertainty for additional convection at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Omitt AVIATION...65
Hazardous weather outlook, May 31, 3:55 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 AM CDT Wed May 31 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-010900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 AM CDT Wed May 31 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered t-storms will develop this afternoon mainly south of I-70. The main hazards with the storms will be large hail and damaging winds although an isolated brief tornado cannot be ruled out. The main risk for severe storms today should occur between 2pm and 7pm. More storms are expected to develop later tonight and a few of those could also produce hail and gusty winds along with locally heavy rains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. T-storms will be possible across the area Friday night through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm mainly south of I-70. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 31, 12:56 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Topeka KS 1256 PM CDT WED MAY 31 2017 KSZ055-056-311830- Franklin-Osage- 1256 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN AND EAST CENTRAL OSAGE COUNTIES UNTIL 130 PM CDT... At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near Lyndon, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Pomona and Quenemo. This includes Interstate 35 between mile markers 172 and 175. LAT...LON 3857 9569 3865 9564 3859 9536 3848 9541 TIME...MOT...LOC 1755Z 283DEG 20KT 3860 9561 Hennecke
Local storm report, May 31, 12:57 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 4 WNW OTTAWA 38.63N 95.33W
05/31/2017 E1.50 INCH FRANKLIN KS TRAINED SPOTTER
&&
SMBLocal storm report, May 31, 1:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 2 WSW OTTAWA 38.61N 95.30W
05/31/2017 E1.00 INCH FRANKLIN KS EMERGENCY MNGR
WEST EDGE OF OTTAWA.
&&
SMBLocal storm report, May 31, 1:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
107 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 2 S OTTAWA 38.59N 95.27W
05/31/2017 E1.00 INCH FRANKLIN KS TRAINED SPOTTER
&&Local storm report, May 31, 1:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
113 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 1 SW OTTAWA 38.61N 95.27W
05/31/2017 E1.25 INCH FRANKLIN KS TRAINED SPOTTER
&&
SMBLocal storm report, May 31, 1:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM FLOOD OTTAWA 38.61N 95.27W
05/31/2017 FRANKLIN KS EMERGENCY MNGR
A FEW STALLED CARS. 6-8" OF WATER IN STREETS
DUE TO RUNOFF.
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 40 min |
| May 30, 8:13 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 30, 8:58 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 31, 2:44 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 3:19 AM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| May 31, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 5:48 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 31, 10:22 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 31, 10:46 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| May 31, 11:14 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| May 31, 11:46 AM CDT | Special Weather Statement | TOP | Shawnee | 44 min |
| May 31, 11:50 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 25 min |
| May 31, 12:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 35 min |
| May 31, 12:32 PM CDT | Special Weather Statement | TOP | Osage | 28 min |
| May 31, 12:38 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| May 31, 12:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 28 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 42 min |
| May 31, 12:56 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| May 31, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 15 min |
| May 31, 1:42 PM CDT | Areal Flood Advisory | TOP | Franklin | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.